5 doctors weighed in:

Can using birth control pills make my migraines worse?

5 doctors weighed in
Andrea Knittel
Obstetrics & Gynecology
3 doctors agree

In brief: Be careful!

Taking the pill can make migraines better, worse, or may not affect them at all.
Taking the pill may increase your risk of making blood clots. If you have migraines, ask your md about other forms of birth control before starting the pill . Inform her/him of any family history of clotting disorder, stroke, heart attack , lung clots.

In brief: Be careful!

Taking the pill can make migraines better, worse, or may not affect them at all.
Taking the pill may increase your risk of making blood clots. If you have migraines, ask your md about other forms of birth control before starting the pill . Inform her/him of any family history of clotting disorder, stroke, heart attack , lung clots.
Andrea Knittel
Andrea Knittel
Answer assisted by Andrea Knittel, Medical Student
Thank
Dr. Paula Hillard
Obstetrics & Gynecology

In brief: Possibly

Women who have common migraines (without an aura) usually don't have an increased frequency of migraines with birth control pills, but occasionally then can.
Let your dr know if so. Women who have migraines with an aura (flashing lights, vision changes) just before a headache should not take birth control containing estrogen because there is a higher risk of having a stroke.

In brief: Possibly

Women who have common migraines (without an aura) usually don't have an increased frequency of migraines with birth control pills, but occasionally then can.
Let your dr know if so. Women who have migraines with an aura (flashing lights, vision changes) just before a headache should not take birth control containing estrogen because there is a higher risk of having a stroke.
Dr. Paula Hillard
Dr. Paula Hillard
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
33 years in practice
9M people helped
Continue
111,000 doctors available
Read more answers from doctors